Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

Tapering off Methadone after being on it 6 years

Hello everyone! Let me start by giving some background. I was addicted to heroin... using quite a lot daily for almost 5 years. Well I found out I was pregnant and got into rehab right away. I went in to a place that was supposed to give me suboxone or subutex. Well when I talked to that facilities doctor they said "we can't handle your situation here, with you being pregnant and using such high amounts we need to send you to another treatment center". So they put me in a taxi and I was trasferrred. The doctor at this place told me "we only give pregnant women methadone here, we can't give you suboxone" so I felt like I really didn't have a choice. And I also didn't know anything about methadone at that time. Other patients that were in there were currently there to detox off methadone and all of them were telling me "don't do it, don't go on the methadone" but I did anyways. So anyway, since then I have been in a clinic for 6 years... trying so hard not to get too high on my dose... highest was 89mg. Also I want to state I have been clean the entire time from all drugs. Well I decided I want to get off the methadone and have been tapering for about a year. I am currently down to 14mg.. been going down by 2mg per week. I have been feeling fine... sometimes not feeling so great in the morning when I wake up before I take my next dose but alright. Well the last jump from 16 to 14 has been rough. I don't know why... it's only 2mg right? Now I'm feeling fatigue, cold sweats, etc. nothing really terrible but I'm not comfortable. My question is does anyone who has been though this have any advice about the best way to taper? I know everyone's bodies are different but anything would be appreciated. Maybe I should slow down the taper now that I'm so low? Also since I have been on it for so long (6years) will I feel symptoms no matter how slow I taper once I'm off of it?
2 Responses
20391860 tn?1497230541
Dropping 2mg. Doesn't seem like much but it's a ratio thing. Dropping 2mg from 100mg is only a 2% drop while dropping 2mg from 10mg is a 20% decrease.
I jumped at 10mg and am slowly getting better. 9 weeks totally clean today. It can be done in a variety of ways but more importantly, It can be done,
    Dave
3 Comments
Thanks Dave. I appreciate your response. How are you feeling now at 9 weeks clean? And congratulations on that too! That's amazing! I hope to be at that point one day.
I'm hanging in there. It's been slower than I'd hoped but I was on methadone for 10 years. I'll link you to my Day by day posts of My withdrawal.
http://www.medhelp.org/posts/Addiction-Substance-Abuse/Jumping-off-methadone-/show/2981112
Thank you!
Avatar universal
Just don't be afraid -- I was the most afraid I'd ever been.  EVER.   As I repeat another's quote, understand the difference between being uncomfortable and suffering.  That helps me at the difficult times.   I would think tapering now just postpones the inevitable.   I watched many jump from way higher and I talk to them everyday - they're clean.... one more thing, it might not be that bad as there ARE folks who get lucky!!  
1 Comments
Oh I'm afraid. When I kicked heroin years ago (I only stayed clean a few weeks) the WD was horrible. It felt like it took all my energy just to stand in the shower. That's what I hate the most. And the RLS. But I'm trying to prepare myself the best I can. So you think whether I jumped off now at 14 or later at 5 it wouldn't make much difference? Thanks for your response. I appreciate it.
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.